MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS

SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS
Model Number 71631161
Medical Device Problem Codes Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a trauma procedure, the meta-tan comp screw driver (cover under (b)(4)) and the multipurpose driver retaining rods were both bent together at the top ends, and did not allowed the screw driver release the handle to go inside them.No surgical delay was reported, and the procedure was finished using a smith and nephew back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device, intended for use in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The returned device is bent and deformed at the tip rendering the device inoperable.The device shows signs of extensive use.A review of complaint history did not reveal additional complaints for the listed item.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
MULTIPURPOSE DRIVER
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12022907
Report Number1020279-2021-05239
Device Sequence Number3604821
Product Code HWR
UDI-Device Identifier03596010478450
UDI-Public03596010478450
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631161
Device Catalogue Number71631161
Device Lot Number19MTD0005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2021
Initial Date Received by Manufacturer 06/02/2021
Supplement Date Received by Manufacturer07/15/2021
Initial Report FDA Received Date06/18/2021
Supplement Report FDA Received Date07/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1